DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20164781

Stevens-Johnson syndrome induced by phenytoin: a case report

Lalkota Prakash Bhanu, Kumara Swamy M., Mohammed Nasiruddin, Naveen H. D., Rajesh Venkataraman

Abstract


Stevens-Johnson syndrome (SJS) and Toxic epidermal necrolysis (TEN) are rare (one to two per 10,00,00 population per year) but life threatening adverse drug reactions. Antiepileptic drugs-induced Stevens-Johnson syndrome (SJS) is a life-threatening severe cutaneous adverse reaction, amongst anti-epileptics; carbamazepine and phenytoin are the major culprits. We report here a case of SJS due to phenytoin (CTC vs 2 Grade 3).


Keywords


ADR, Anti-epileptics, Naranjo scale, Phenytoin, SJS

Full Text:

PDF

References


Doshi MS, Patel P, Shah SP, Dikshit RK. Intensive monitoring of adverse drug reactions in hospitalized patients of two medical units at a tertiary care teaching hospital. J Pharmacol Pharmacother. 2012;3:308-13.

Arif H, Buchsbaum R, Weintraub D, Koyfman S, Salas-Humara C, Bazil CW, et al, Comparison and predictors of rash associated with 15 antiepileptic drugs, Neurology. 2007;68:1701-9.

Hung SI, Chung WH, Liu ZS, Chen CH, Hsih MS, Hui RC, et al. Common risk allele in aromatic antiepileptic drug induced Stevens-Johnson syndrome and toxic epidermal necrolysis in Han Chinese. Pharmacogenomics. 2010;11: 349-56.

Roujeau JC. The spectrum of Stevens-Johnson syndrome and toxic epidermal necrolysis: a clinical classification. J Invest Dermatol. 1994;102:28S-30S.

Roujeau JC, Stern RS. Severe adverse cutaneous reactions to drugs. NEJM. 1994;331:1272-85.

Thomas H, French E. Toxic epidermal necrolysis and Stevens-Johnson Syndrome. Orphanet J Rare Dis. 2010;5:39.

Patel TK, Barvaliya MJ, Sharma D, Tripathi C. A systematic review of the drug induced Stevens- Johnson syndrome and toxic epidermal necrolysis in Indian population. Indian J Dermatol Venereol Leprol. 2013;79:389-9.

Devi K, George S, Criton S, Suja V, Sridevi PK. Carbamazepine-the commonest cause of toxic epidermal necrolysis and Stevens-Johnson syndrome: a study of 7 years. Indian J Dermatol Venereol Leprol. 2005;71:325-8.

Patel PP, Gandhi AM, Desia CK, Desia MK. An analysis of drug induced Stevens-Johnson syndrome. Indian J Med Res. 2012;136:1051-3.

Lobao B, Martins C, Sousa M, Marques S, Pedroso E. Phenytoin-induced Lyell's Syndrome. BMJ Case Report. 2012;70:121-2.

Schmidt D, Kluge W. Fatal toxic epidermal necrolysis following re-exposure to phenytoin: a case report. Epilepsia. 1983;24:440-3.